Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 145, NWS Twin Cities, MN

August 31, 2018Pierce County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 31, 2018, 11:38 AM CDT for Pierce County, Wisconsin. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2018, 11:38 AM CDT (16:38 UTC)
Expired
Aug 31, 2018, 12:15 PM CDT
In force
37 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Pierce County, WI

The radar

The Minneapolis radar (KMPX), 89 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 11:40 AM CDTHAIL 1.751 S Ellsworth, WIPING PONG TO GOLF BALL SIZE HAIL, LASTED ABOUT 8 MINUTES.
Aug 31, 11:42 AM CDTHAIL 2Ellsworth, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

733 
WUUS53 KMPX 311638
SVRMPX
WIC093-311715-
/O.NEW.KMPX.SV.W.0145.180831T1638Z-180831T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1138 AM CDT FRI AUG 31 2018

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pierce County in west central Wisconsin...

* Until 1215 PM CDT.

* At 1138 AM CDT, a severe thunderstorm was located over Ellsworth,
  or 11 miles southeast of River Falls, moving northeast at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Pierce County, including the following locations...
  Beldenville, El Paso and Martel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4464 9244 4470 9258 4487 9251 4487 9244
      4478 9223
TIME...MOT...LOC 1638Z 210DEG 19KT 4472 9249 

HAIL...1.00IN
WIND...<50MPH
 
$$

SPD
4 follow-up statements
405 
WWUS53 KMPX 311641
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1141 AM CDT FRI AUG 31 2018

WIC093-311715-
/O.CON.KMPX.SV.W.0145.000000T0000Z-180831T1715Z/
Pierce WI-
1141 AM CDT FRI AUG 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR NORTHEASTERN PIERCE COUNTY...

At 1140 AM CDT, a severe thunderstorm was located over Ellsworth, or
10 miles southeast of River Falls, moving northeast at 20 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Ellsworth, El Paso, Beldenville and Martel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4466 9244 4472 9256 4487 9251 4487 9244
      4478 9223
TIME...MOT...LOC 1640Z 210DEG 19KT 4473 9248 

HAIL...1.50IN
WIND...<50MPH
 
$$

SPD
170 
WWUS53 KMPX 311651
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1151 AM CDT FRI AUG 31 2018

WIC093-311715-
/O.CON.KMPX.SV.W.0145.000000T0000Z-180831T1715Z/
Pierce WI-
1151 AM CDT FRI AUG 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR NORTHEASTERN PIERCE COUNTY...

At 1150 AM CDT, a severe thunderstorm was located near Beldenville,
or 10 miles southeast of River Falls, moving northeast at 20 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Ellsworth, El Paso, Beldenville and Martel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4470 9240 4476 9251 4486 9250 4487 9244
      4478 9223
TIME...MOT...LOC 1650Z 210DEG 19KT 4478 9244 

HAIL...1.50IN
WIND...<50MPH
 
$$

SPD
657 
WWUS53 KMPX 311702
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1202 PM CDT FRI AUG 31 2018

WIC093-311715-
/O.CON.KMPX.SV.W.0145.000000T0000Z-180831T1715Z/
Pierce WI-
1202 PM CDT FRI AUG 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR NORTH CENTRAL PIERCE COUNTY...

At 1202 PM CDT, a severe thunderstorm was located over Martel, or 10
miles east of River Falls, moving northeast at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Martel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4475 9239 4479 9246 4485 9246 4487 9244
      4480 9229
TIME...MOT...LOC 1702Z 210DEG 19KT 4484 9239 

HAIL...1.00IN
WIND...<50MPH
 
$$

SPD
310 
WWUS53 KMPX 311711
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1211 PM CDT FRI AUG 31 2018

WIC093-311721-
/O.EXP.KMPX.SV.W.0145.000000T0000Z-180831T1715Z/
Pierce WI-
1211 PM CDT FRI AUG 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIERCE COUNTY
WILL EXPIRE AT 1215 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4475 9239 4479 9246 4485 9246 4487 9244
      4480 9229
TIME...MOT...LOC 1711Z 210DEG 19KT 4488 9236 

$$

SPD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 7:14 AM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 31, 7:14 AM CDT, 4 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
714 AM CDT Fri Aug 31 2018

.SHORT TERM...(Today and tonight)
Issued at 408 AM CDT Fri Aug 31 2018

Thunderstorms have become more numerous early this morning across
Wisconsin as a result of increasing moisture advection in the
lower levels. Not expecting much behind the main complex for the
rest of the morning, although there may be isolated to scattered
storms around until the LLJ sufficiently weakens later this
morning.

Low clouds are expanding this morning per satellite trends and it
is not entirely clear when or if they will break up some this
afternoon. Regardless, an elevated mixed layer with mid level
lapse rates exceeding 8 C/km overtop surface dew points in the
upper 60s to lower 70s will create a very unstable atmosphere by
late afternoon. Thunderstorms should develop over the ND/SD/MN
border area late this afternoon or evening as a cold front and mid
level trough arrive. There are two possible scenarios that may
play out after this time:

1.) The thunderstorms that develop across western MN advance
eastward in a somewhat organized fashion, posing a damaging wind
threat depending how organized the complex can become. The
developing LLJ this evening over Iowa would kick off additional
convection across southeast MN into southern WI and northeastern
IA, leaving a convective minimum from southwest to east central MN
and parts of west central WI. The NAM, GFS, GEM, and HRRR have
been buying into this scenario. Or...

2.) The thunderstorms that develop across western MN grow upscale
into an organized severe MCS by mid evening and track southeast
across most of the CWA, bringing an enhanced severe threat with
the potential for fairly widespread wind damage. The Hires ARW,
NMM, HREF, and ECMWF seem to be siding with this scenario.

In either case, central MN, southeastern MN, and WI stand the best
chance for thunderstorm activity and heavy rainfall...again.

.LONG TERM...(Saturday through Thursday)
Issued at 408 AM CDT Fri Aug 31 2018

Forecast confidence remains high that temperatures will average
near or above normal through Wednesday of next week. Normal values
continue to fall the first week of September with highs dropping
into the low to mid 70s, and overnight lows in the 50s.

Models continue to support an upper ridge building across the Mid-
Atlantic states through early next week. As the ridge extends
westward into the Ohio Valley, the mean flow aloft will remain
from the west-southwest, or southwest across the Upper Midwest.
This ridge also builds deeper into the mid-level of the atmosphere
leading to further southwest flow, and warm temperatures for the
first part of September. Near the surface, a weak cold front will
move through Saturday morning, and will likely stall in Iowa
before lifting northward Sunday morning. Saturday looks to be the
driest in terms of the holiday weekend. Once this front moves back
northward, an increasing chances of showers and thunderstorms
will develop. Chances of thunderstorms will remain in the forecast
through the middle of next week as several subtle short waves
ride northeast in this developing southwest flow aloft.

Very little spread in the ensembles for 85h temperatures next week,
especially across the Great Lakes, and Ohio Valley. There is more
spread in these ensembles further to the north across the Northern
Plains, and Upper Midwest. Therefore, forecast confidence is lower
for this part of the region in terms of the continued warm and
unsettled period past Wednesday of next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 715 AM CDT Fri Aug 31 2018

A few thunderstorms are ongoing at the start of the TAF period,
north of New Richmond and southeast of Mankato. Neither are
expected to impact the TAF sites. MVFR cigs are fairly widespread
across most of the area, except there remain pockets of VFR
conditions. Expecting the MVFR clouds to fill in this morning
which will likely remain in place for much of the day.
Thunderstorms should develop over west central MN late this
afternoon or this evening, possibly organizing into a line which
may impact several TAF sites late this evening.

KMSP...MVFR conditions will develop this morning and persist for
much of the day. Best chance for TS will be this evening, after
00Z.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind N at 5kts.
Sun...VFR with -TSRA possible. Wind SE at 5-10 kts.
Mon...MVFR/IFR with -SHRA possible. Wind E at 10G15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...JLT
AVIATION...BORGHOFF
Hazardous weather outlook, Aug 31, 3:26 AM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
326 AM CDT Fri Aug 31 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
010830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
326 AM CDT Fri Aug 31 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms late this
afternoon and tonight. Large hail, damaging winds, and heavy
rainfall are possible with an expected thunderstorm complex. A
tornado cannot be ruled out either.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Sunday through Thursday. The
probability for severe weather is low, but heavy rainfall is
possible at times.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed later today and
tonight.

Borghoff

In the hours before

Local storm report, Aug 31, 7:50 AM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
750 AM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HAIL             4 NNW CLARKS GROVE      43.82N 93.36W
08/31/2018  E1.25 INCH       FREEBORN           MN   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 4 NNW
            CLARKS GROVE. REPORTED NEAR THE INTERSECTION
            OF COUNTY RD 20 AND 35 IN TOWN OF BATH.
            CORRECTED TIME FROM 7:45 TO 7:35 AM.

&&

MKM
Special weather statement, Aug 31, 8:00 AM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
800 AM CDT FRI AUG 31 2018

MNZ085-311315-
Steele-
800 AM CDT FRI AUG 31 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEELE COUNTY...

At 800 AM CDT, a strong thunderstorm was located over Merton, or near
Owatonna, moving east at 25 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Owatonna, Medford, Merton and Moland.

This includes U.S. Highway 14 between mile markers 176 and 182.

LAT...LON 4402 9319 4419 9325 4420 9321 4420 9317
      4419 9305 4417 9304 4403 9305
TIME...MOT...LOC 1300Z 257DEG 23KT 4412 9312
Local storm report, Aug 31, 8:23 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
823 AM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       OWATONNA                44.09N 93.22W
08/31/2018  E2.00 INCH       STEELE             MN   BROADCAST MEDIA

            ABOUT 2" OF RAIN FELL IN 1 HOUR. PHOTOS OF
            STREET FLOODING RELAYED VIA TWITTER.

&&

MKM
Local storm report, Aug 31, 8:27 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
827 AM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     OWATONNA                44.09N 93.22W
08/31/2018                   STEELE             MN   PUBLIC

            PHOTO SHARED VIA TWITTER SHOWS A COUPLE OF
            LARGE TREE BRANCHES DOWN.

&&

MKM
Local storm report, Aug 31, 10:36 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1036 AM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     HAIL             1 WSW OWATONNA          44.08N 93.24W
08/31/2018  E0.75 INCH       STEELE             MN   PUBLIC

            REPORTED VIA FACEBOOK.

&&

MKM
Special weather statement, Aug 31, 11:32 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1132 AM CDT FRI AUG 31 2018

WIZ024-311700-
Pierce-
1132 AM CDT FRI AUG 31 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PIERCE COUNTY...

At 1131 AM CDT, a strong thunderstorm was located over Ellsworth, or
10 miles north of Red Wing, moving northeast at 25 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Ellsworth, El Paso, Beldenville, Martel and Esdaile.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4460 9248 4471 9260 4487 9238 4486 9230
      4475 9213 4473 9214
TIME...MOT...LOC 1631Z 229DEG 20KT 4470 9250

SPD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 4:33 AM CDTSpecial Weather StatementMPXDunn27 min
Aug 31, 6:31 AM CDTSpecial Weather StatementMPXPolk44 min
Aug 31, 6:49 AM CDTSevere Thunderstorm WarningMPXPolk20 min
Aug 31, 11:32 AM CDTSpecial Weather StatementMPXPierce28 min
Aug 31, 12:09 PM CDTSpecial Weather StatementMPXPierce21 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.